Texas, 2009

Winter Storm and Winter Weather in Texas, November 29, 2009

November 29, 2009 · NWS LUB · 3 events in 3 counties and zones

Accumulating snowfall occurred over the extreme southwestern Texas Panhandle during the daytime hours of the 29th. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Accumulating snowfall occurred over the extreme southwestern Texas Panhandle during the daytime hours of the 29th. The snow was part of a powerful and slow moving winter storm that impacted the southwestern U.S. Snow developed over much of the Texas Panhandle as warm air advection processes occurred above the frontal layer of a cold Great Basin airmass that pushed southward across west Texas during the pre-dawn hours of the 29th. The heaviest snow fell within a narrow band that was oriented southwest to northeast across eastern Castro County, where snowfall was significant enough to result in damage to unharvested cotton crops. The same storm system again resulted in accumulating snowfall on December 1st as it ejected eastward over southwest Texas. Reported snow accumulations that occurred on the 29th follow:

Nazareth...4 inches (Castro County), Dimmitt...2 to 3 inches (Castro County), Friona...1 inch (Parmer County), Happy...1 inch (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 29, 5:21 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 29, 5:21 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
521 AM CST SUN NOV 29 2009

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT MOST OF THE TAF
PERIOD...WITH PERIODS OF MVFR CLOUD DECKS POSSIBLY EXISTING THIS
AFTERNOON. THIS IS DUE TO INCREASING CHANCES OF RAIN AND RAIN/SNOW
MIX AS A POTENT UPPER LOW PRESSURE SYSTEM MOVES CLOSER TO THE
SOUTH PLAINS. HOWEVER...IT APPEARS THAT KLBB AND KCDS WILL RECEIVE
PRECIPITATION IN LIQUID FORM AT THIS TIME. A NORTHERLY COLD FRONT
HAS ALREADY MOVED THROUGH KLBB...AND THERE WILL BE PERIODS OF
GUSTS OF 20 TO 30 KTS THROUGH THE AFTERNOON HOURS. EXPECTING THE
PRECIPITATION TO SHIFT SOUTH BY THE EVENING HOURS...BUT IF TRENDS
SAY OTHERWISE...WILL AMEND AS NECESSARY.

&&

.PREV DISCUSSION... /ISSUED 501 AM CST SUN NOV 29 2009/

SHORT TERM...
MAIN CONCERN FOR THE EXTENDED FORECAST WILL BE THE INCREASING
CHANCES OF PRECIPITATION TODAY THROUGH MONDAY.

WATER VAPOR ANALYSIS AT 10Z DEPICTED THE POTENT UA LOW ACROSS
SOUTHERN CALIFORNIA...WITH OCCASIONAL LIGHTNING STRIKES ACROSS
PORTIONS OF ARIZONA...NORTHWESTERN MEXICO AND NEW MEXICO.
ADDITIONALLY...RADAR ANALYSIS DISPLAYED RAIN ACROSS THE WESTERN AND
CENTRAL SOUTH PLAINS /WITH HEAVIER ACTIVITY ACROSS THE HIGHER
TERRAIN OF NEW MEXICO/ WITH LIGHT SNOW SHOWERS OCCURRING AT LAS
VEGAS AND CLINES CORNERS NEW MEXICO. THE GUSTY COLD FRONTAL BOUNDARY
WAS PROGRESSING TOWARDS THE SOUTHERN SOUTH PLAINS WITH GUSTS OF 20
TO 30 KTS OCCURRING ACROSS THE NORTHERN ZONES.

MODEL SOLUTIONS SHOWED GOOD AGREEMENT REGARDING THE TRAJECTORY OF THE
AFOREMENTIONED LOW...AS IT WILL CONTINUE TO DIVE SE TOWARDS NORTHERN
MEXICO BY EARLY MONDAY MORNING. AN UA TROUGH ACROSS THE NORTHERN
PLAINS WILL CONTINUE TO DRIVE THE COLD FRONT ACROSS THE CWA
TODAY...AND BECOMING SPATIALLY LOCATED SOUTH OF THE CWA LATER THIS
MORNING. ALTHOUGH THE UA LOW WILL BE WEST OF THE REGION
TODAY...PRECIP CHANCES WILL BE ON THE RISE DUE TO INCREASING
FRONTOGENETICAL LIFT...PWAT VALUES NEARING 1.00 INCH AND A 200 MB
100+ KT JET CORE SLIDING ACROSS THE SOUTH PLAINS LATER THIS MORNING.
THE FROPA AND SPATIAL POSITION OF THE JET WILL INDUCE PRECIP
INITIALLY ACROSS THE TEXAS/NEW MEXICO BORDER AND SPREADING EASTWARD
WITH TIME...PER THE UPPER LEVEL Q-VECTORS ANALYSIS AND CURRENT RADAR
TRENDS. THE NAM SOLUTION IS THE OUTLIER SHOWING LESS PRECIP AND
MODERATE LIFT VERSUS THE MORE AGGRESSIVE GFS SOLUTION /SHOWED MORE
PRECIP AND HIGHER OMEGA VALUES/. NOT CONVINCED OF THE DRIER NAM
SOLUTION...BUT ALSO A BIT HESITANT OF THE PRECIP AMOUNTS OF THE GFS
SOLUTION. THUS...WILL DO A BLEND AND DISPLAY A REASONABLE AND
SCIENTIFICALLY-SOUND POP COVERAGE. BY EARLY MONDAY MORNING...THE
STOUT UA LOW WILL CONTINUE TO TRACK ESE ACROSS MEXICO INDUCING BEST
POPS ACROSS THE SOUTHERN ZONES.

REGARDING THE PRECIP TYPE...IT IS A TOUGH CALL AS MODEL SOUNDINGS DO
SHOW A BELOW FREEZING SATURATED LAYER ACROSS THE NW ZONES LATER THIS
MORNING...HOWEVER THIS MAY OCCUR DURING SUCH A SMALL WINDOW AS DRIER
AIR ALOFT WILL FILTER IN POSSIBLY KEEPING PRECIP TYPE IN LIQUID
FORM. AREAS ELSEWHERE...RAIN IS MORE LIKELY PER THE SOUNDING
PROFILES. WILL KEEP A RAIN POSSIBLY TRANSITIONING INTO SNOW TYPE
WORDING IN THE FORECAST ACROSS THE NORTHERN/NORTHWESTERN SOUTH
PLAINS. SNOW ACCUMULATION IS ALSO DIFFICULT TO ATTAIN AS IT IS NOT
IMPOSSIBLE FOR THE NORTHWESTERN ZONES TO RECEIVE 1 TO 2 INCHES
TODAY...HOWEVER TEMPS AT THE SFC MAY BE WARM ENOUGH TO PREVENT
ACCUMULATION. WILL NOT ISSUE AN ADVISORY ATTM BUT WILL MAINTAIN
STRONG WORDING OF THE POSSIBILITY OF SNOW POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT PRODUCTS /REFER TO
THESE PRODUCTS FOR FURTHER INFORMATION/. BY EARLY MONDAY
MORNING...BEST PRECIP WILL BE ACROSS THE SOUTHERN ZONES AS MODEL
SOUNDINGS DISPLAYED PRECIP IN LIQUID FORM...WITH THE EXCEPTION OF
THE CENTRAL WESTERN AREAS HAVING A SMALL POSSIBILITY OF A RAIN/SNOW
MIX.

LONG TERM...
PRECIPITATION CHANCES WILL NOW CONTINUE INTO WEDNESDAY AS A FAIRLY
STRONG UPPER LEVEL LOW PRESSURE SYSTEM TAKES NEARLY DUE EAST TRACK
FROM NORTHWEST MEXICO MONDAY INTO SOUTHWEST TEXAS TUESDAY AND
EAST TEXAS WEDNESDAY. UPPER LOW WILL PASS NEAR ENOUGH TO OUR SOUTH
TO EXPECT MOISTURE LEVELS TO REMAIN ELEVATED AND STRONG ENOUGH FOR
CONVEYOR BELT PROCESSES TO FACTOR IN. ALSO COLD ENOUGH TO CONSIDER
A VARIETY OF PRECIPITATION PHASES.

APPROACH OF THIS LOW MONDAY WILL PLACE REGION INCREASINGLY BENEATH
A 40-50 KT SOUTH TO SOUTHEAST LAYER AROUND 700 MB. MODELS DIFFER
WITH DEPTH AND STRENGTH OF THIS WARM LAYER MONDAY NIGHT...IMPLYING
A PROBLEM BETWEEN WARM AND COLD PHASE PRECIPITATION. WITH REGION
IN WARM CORRIDOR ALOFT TO START WITH WE WILL THUS FAVOR WARM PHASE
PRECIPITATION THOUGH UNKNOWN IF SURFACE TEMPERATURES COULD REMAIN
LOW ENOUGH PORTIONS OF NORTHWESTERN ZONES FOR A FREEZING PHASE
MONDAY NIGHT. INCREASINGLY UNSTABLE AIRMASS COULD ALSO BRING DEEP
CONVECTIVE PROCESSES INTO PLAY. CHOSE TO RETAIN TRENDS LATER IN
THE NIGHT TOWARDS MORE FROZEN PRECIPITATION EDGING IN WEST TO EAST
AS COLD AIR ALOFT INVADES CLOSE TO TUESDAY MORNING. PRECIPITATION
AMOUNTS ALSO POSE POSSIBILITY OF BECOMING MODERATE LATER IN THE
NIGHT INTO EARLY TUESDAY. ABOVE UNCERTAINTIES COMBINED WITH THE
EVENT BEING 4TH INTO 5TH PERIOD TIME FRAME WILL KEEP US FROM
ISSUING A WINTER STORM WATCH YET...THOUGH PLENTY OF SUPPORT TO
HYPE POTENTIAL FOR EITHER SIGNIFICANT SLEET OR SNOW WITHIN THE
HAZARDOUS WEATHER OUTLOOK AND SPS PRODUCTS.

INCREASINGLY FROM TUESDAY INTO TUESDAY NIGHT AND WEDNESDAY A
TROWAL APPEARS WILL BECOME CENTERED OVER OUR AREA ALONG WITH A
DEFORMATION AXIS. THESE ARE HEAVY PRECIPITATION INDICATORS THAT
ARE NOT COMMON FOR OUR AREA...AND WITH THERMAL PROFILE INCREASINGLY
DEEP AND COLD POINTS TO THE POSSIBILITY FOR A HEAVY SNOW EVENT
ESPECIALLY PORTIONS OF CAPROCK EARLY...AND POSSIBLY SPREADING OVER
PARTS OF ROLLING PLAINS LATER. SOME UNCERTAINTIES THAT WILL PLAY
IN INCLUDE IF UPPER LOW WILL KICK TO THE EAST A BIT QUICKER AND
ALSO HOW COLD PROFILE WILL BE ESPECIALLY OVER ROLLING PLAINS. FOR
THAT MATTER...THE MODEL THERMAL PROFILES AT TIMES BECOME A BIT
MARGINAL BETWEEN RAIN AND SNOW EVEN ON THE CAPROCK...SO CERTAINTY
IN PHASES REMAINS A BIT LOW AT THIS TIME.

BY LATER IN THE WEEK LOOKING FOR A DRYING TREND BUT NOT TERRIFICALLY
WARMER WITH SURFACE RIDGE NOSING INTO THE REGION UNDER NORTHWEST
FLOW ALOFT. EXPECT MODEST WARMING INTO THE WEEKEND IN FRONT OF
ANOTHER SYSTEM AND FRONT THAT COULD ALSO BRING US LIGHT
PRECIPITATION CHANCES BY THE END OF THE NEXT WEEKEND...BUT WE WILL
NOT DELVE INTO THAT UNTIL LATER. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  24  48  27  39 /  70  10  10  40  30
TULIA         45  26  50  29  39 /  60  10  10  50  40
PLAINVIEW     45  28  50  30  38 /  60  10  10  50  40
LEVELLAND     48  29  49  29  36 /  60  20  20  50  50
LUBBOCK       50  30  51  32  36 /  60  20  20  50  50
DENVER CITY   52  29  47  28  37 /  60  40  30  50  50
BROWNFIELD    51  30  47  30  36 /  50  20  30  50  50
CHILDRESS     50  31  57  34  43 /  50  10  10  20  40
SPUR          51  32  52  33  38 /  50  20  10  40  50
ASPERMONT     52  33  54  34  39 /  40  20  20  30  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Nov 29, 5:16 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
516 AM CST SUN NOV 29 2009

TXZ021>044-301130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
516 AM CST SUN NOV 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A MIX OF RAIN AND SNOW DEVELOPING TODAY OVER THE NORTHWESTERN
SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE COULD LEAD TO
LOCAL SNOWFALL OF AN INCH OR TWO. SLICK AND SLUSHY ROADS MAY
DEVELOP IN THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM REMAINS POSSIBLE MONDAY NIGHT INTO WEDNESDAY WITH
HEAVY SNOW AND SLEET THE PRIMARY THREATS. HEAVY SNOW AND SLEET
COULD DEVELOP MONDAY NIGHT OVER PARTS OF THE WESTERN SOUTH PLAINS
WHILE SLEET MAY ALSO FORM FURTHER EAST OVER THE CENTRAL SOUTH
PLAINS. SLEET IS STILL POSSIBLE FOR SOME AREAS TUESDAY...THOUGH
SNOW AND HEAVY SNOW WILL BECOME A GREATER THREAT BY LATE TUESDAY
INTO TUESDAY NIGHT. DEPENDING ON THE PASSAGE OF AN UPPER LEVEL
STORM TO OUR SOUTH...SNOW CHANCES COULD REMAIN OVER PARTS OF THE
AREA INTO WEDNESDAY.

SNOW AND SLEET AMOUNTS ARE UNCERTAIN...BUT THE POSSIBILITY FOR
LOCATIONS RECEIVING FOUR INCHES OR MORE OF SNOW DOES EXIST DURING
THIS PERIOD. THE WESTERN PORTIONS OF THE SOUTH PLAINS SEEM MOST
FAVORED AT THIS TIME...BUT OTHER AREAS CANNOT BE RULED OUT.
EMERGENCY PERSONNEL AND OTHER PLANNERS SHOULD PREPARE FOR POSSIBLE
WINTER WEATHER IMPACTS THROUGH THE FIRST HALF OF NEXT WEEK.

In the hours before

Special weather statement, Nov 29, 5:34 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
534 AM CST SUN NOV 29 2009

TXZ021>044-292200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
534 AM CST SUN NOV 29 2009

...SNOWFALL IS POSSIBLE TODAY OVER THE EXTREME SOUTHERN TEXAS
PANHANDLE AND NORTHWESTERN SOUTH PLAINS...
...HEAVY SNOW AND SLEET REMAINS A THREAT FOR THE SOUTH PLAINS AND
PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE
FROM MONDAY NIGHT INTO WEDNESDAY...

PRECIPITATION SPREADING OVER THE AREA TODAY COULD TURN TO SNOW
LATER THIS MORNING FROM THE NORTHWESTERN SOUTH PLAINS ACROSS THE
EXTREME SOUTHERN TEXAS PANHANDLE. IF SNOWFALL DOES DEVELOP...THEN
ACCUMULATIONS NEAR AN INCH OR TWO ARE POSSIBLE. RECENT WARM
WEATHER WITH UNUSUALLY WARM GROUND TEMPERATURES WILL MAKE IT
DIFFICULT FOR SNOW TO STICK ON ROADS...THOUGH HEAVIER SNOW WOULD STICK
WITH TIME THUS LEADING TO SLUSHY SECTIONS OF PAVEMENT. SNOW WOULD
BE MORE LIKELY TO STICK TO SOIL AND GRASSY SURFACES...AS WELL AS
TREES AND TELEPHONE OR POWER LINES. CAUTION IS ADVISED FOR TRAVELERS
IN THIS AREA. THE SNOW CHANCES WILL EASE LATER TODAY.

HEAVIER PRECIPITATION TOTALS ARE POSSIBLE MONDAY NIGHT INTO
WEDNESDAY AS A STRONG UPPER LEVEL STORM SYSTEM MOVES EAST FROM
NORTHWEST MEXICO INTO SOUTHWEST AND NORTH CENTRAL TEXAS. THE
AIRMASS WILL COOL ENOUGH FOR A POSSIBILITY OF MIXED SLEET AND
SNOW SPREADING OVER THE AREA LATE FROM WEST TO EAST MONDAY NIGHT
INTO TUESDAY. BY LATE TUESDAY INTO WEDNESDAY MAINLY SNOW IS
EXPECTED ON THE CAPROCK WITH RAIN OR SNOW OVER THE ROLLING PLAINS.

SNOW AMOUNTS ARE HIGHLY UNCERTAIN BUT THE POSSIBILITY FOR
LOCATIONS TO RECEIVE FOUR INCHES OR MORE DOES EXIST. AREAS MOST
FAVORED FOR THIS WOULD BE OVER THE WESTERN SOUTH PLAINS. A SLEET
FALL ALSO COULD PROVE HAZARDOUS. CONTINUE TO MONITOR WEATHER
CONDITIONS...AND PREPARE FOR THE POSSIBILITY OF WINTER TRAVEL
HAZARDS DEVELOPING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Swisher

When
November 29, 9:00 AM CST to 3:00 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
November 29, 9:00 AM CST to 3:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Storm, Castro

When
November 29, 9:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Crop damage
$500,000
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198399, 198400, 198401.